Heavy Rain, Seward
- When
- March 13, 12:03 PM CST to 9:03 PM CST
- Where
- Seward County, 1.38 mi N of Liberal
- Reported by
- Public
- Coordinates
- 37.050, -100.930
Rainfall of 2.50 was observed.
Warm air advection in associated with a warm front as a short wave trough approached help to initiate a few severe thunderstorms. One storm along the surface boundary was able to become surface based long enough to produce a tornado, despite relatively cool surface air.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Warm air advection in associated with a warm front as a short wave trough approached help to initiate a few severe thunderstorms. One storm along the surface boundary was able to become surface based long enough to produce a tornado, despite relatively cool surface air. Otherwise, there was heavy rainfall reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 13, 11:12 AM CST, 51 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 1112 AM CST Sat Mar 13 2021 ...Updated Aviation... .SHORT TERM...(Today and tonight) Issued at 358 AM CST Sat Mar 13 2021 Water vapor imagery shows an upper level low pressure system centered over the Desert Southwest early this morning. The low was somewhat oblong shaped with a lobe of low pressure extending south from the low center. East of this feature, tropical Pacific moisture was streaming up from off the coast of Baja into the central Plains. In addition to this high level moisture, low level Gulf moisture continues to advect into the region. Additional areas of light rain and isolated thunderstorms were developing across southwest Kansas as of 3 am. Latest CAMs seem to have a decent handle on this and move the band through the area toward the Nebraska border through sunrise. The upper low will pivot around as it moves toward the central High Plains today with upper level diffluence increasing over the region ahead of the low. Rain and thunderstorms will continue to redevelop and become more widespread through the daytime hours. The frontal boundary remains farther south of the forecast area, extending from central Oklahoma into eastern New Mexico, with cool moist high pressure entrenched across southwest Kansas. The models move the frontal boundary back to the north toward southwest Kansas this afternoon but there is some disagreement in how far. The NAM generally keeps it confined to the border area or farther south. This may be the case as the increasing rain over the region will only reinforce the cool moist boundary layer conditions. If that is the case, stronger thunderstorm development this afternoon and early evening will remain elevated with the main severe weather threats being large hail and some damaging winds. Still there could be an isolated tornado threat in the vicinity of the front but any potential will decrease rapidly as storms move farther north into the cooler air. Most 00z model solutions have backed off slightly on storm total precipitation amounts today through tonight but still show amounts of 2.5 to 3.0 inches possible. With the potential for some training of thunderstorms into this evening, there is a continued threat for some heavier downpours with flooding possible. Will keep the current flood watch in place. Thunderstorms will end from west to east overnight as drier air works into southwest Kansas. By Sunday morning any rain and thunderstorms over central Kansas should be exiting the area to the east. .LONG TERM...(Sunday through Friday) Issued at 358 AM CST Sat Mar 13 2021 The upper low moves out over western Kansas during the day Sunday. with some daytime heating. there will be a chance for some light rainshowers developing in the northwest quadrant of the upper low over west central and far southwest Kansas. Chances for showers will continue into Sunday night. Monday and Tuesday should be dry with seasonal temperatures. Another upper level disturbance moving out of the Rockies will bring another chance for light rain, and possibly a rain/snow mix, to the area around Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1106 AM CST Sat Mar 13 2021 Expect IFR to LIFR flight conditions for all the airport sites through most of the time period. High moisture content in the lower levels combined with a large storm system will keep periods of heavy rain, thunderstorms, and possible patchy fog through tonight. Expect ceilings to be below 1,000 ft and surface visibilities to stay less than 6 miles until thunderstorms become more widespread this afternoon. Periods of rain and storms will be expected this afternoon and tonight however TEMPOs for all airport sites are in for a line of storms expected to move through between 21-03Z tonight. These storms could contain strong downburst winds and heavy rain as they go over the airports. Once the storms depart we could once again see fog redevelop after 06Z. We don't begin to see cloud ceiling conditions improvement until at least 15Z for GCK, DDC, and LBL and most likely closer to 18Z for areas around HYS. && .PRELIMINARY POINT TEMPS/POPS... DDC 54 39 60 35 / 100 100 30 10 GCK 50 36 57 33 / 100 100 20 20 EHA 56 32 57 33 / 90 40 10 10 LBL 57 31 60 33 / 90 100 10 10 HYS 47 45 61 36 / 100 100 90 30 P28 61 47 65 39 / 90 100 80 10 && .DDC WATCHES/WARNINGS/ADVISORIES... Flood Watch through Sunday afternoon for KSZ030-031-045-046- 064>066-078>081-088>090. Dense Fog Advisory until noon CST today for KSZ043>046-062>066- 075>081-085>090. && SHORT TERM...Gerard LONG TERM...Gerard AVIATION...Tatro
Hazardous Weather Outlook National Weather Service Dodge City KS 453 AM CST Sat Mar 13 2021 KSZ030-031-043>046-061>066-074>081-084>090-141100- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 453 AM CST Sat Mar 13 2021 /353 AM MST Sat Mar 13 2021/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Rain and thunderstorms will develop today across southwest and central Kansas. There is some potential for severe thunderstorms across the area with the better chances across southwest Kansas closer to the Oklahoma border. The main severe weather threats will be quarter size hail and wind gusts to 60 mph. In addition, heavy rain on the order of 1 to 3 inches is expected with locally heavier amounts possible. Some flooding of low lying areas will be possible. See the latest Flood Watch for more information. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Flooding: Limited risk * Lightning: Significant risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- Thunderstorms will be ending across central Kansas Sunday morning but some rainshowers will be possible across west central and southwest Kansas through the afternoon. Another storm system will bring a chance for light rain and light snow to the area Tuesday night and Wednesday. At this time, significant snow accumulation is not expected. Days 2-7 Hazards ---------------- * Sunday - Non thunderstorm wind: Limited risk - Ice accumulation: Limited risk - Snow: Limited risk - Fire weather: Elevated risk * Monday - Ice accumulation: Limited risk * Tuesday - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Wednesday - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Thursday - Fire weather: Elevated risk * Friday - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
Special Weather Statement
National Weather Service Dodge City KS
1032 AM CST Sat Mar 13 2021
KSZ063-076-077-131715-
Gray KS-Finney KS-Haskell KS-
1032 AM CST Sat Mar 13 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FINNEY...
NORTHWESTERN GRAY AND HASKELL COUNTIES UNTIL 1115 AM CST...
At 1030 AM CST, Doppler radar was tracking a strong thunderstorm 7
miles south of Tice, moving north at 60 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Garden City, Sublette, Pierceville, Copeland, Ingalls, Charleston,
Tice and Plymell.
LAT...LON 3743 10097 3799 10096 3797 10024 3748 10060
3747 10065 3739 10066
TIME...MOT...LOC 1630Z 201DEG 52KT 3742 10074
UMSCHEIDSpecial Weather Statement
National Weather Service Dodge City KS
1112 AM CST Sat Mar 13 2021
KSZ063-064-077-078-131800-
Gray KS-Finney KS-Hodgeman KS-Ford KS-
1112 AM CST Sat Mar 13 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FORD...NORTHEASTERN
FINNEY...WESTERN HODGEMAN AND NORTHEASTERN GRAY COUNTIES UNTIL NOON
CST...
At 1112 AM CST, Doppler radar was tracking a strong thunderstorm near
Cimarron, moving northeast at 50 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Cimarron, Ingalls and Kalvesta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3772 10028 3785 10049 3825 10041 3825 10001
3800 9990
TIME...MOT...LOC 1712Z 210DEG 42KT 3789 10033
SUGDENSpecial Weather Statement
National Weather Service Dodge City KS
1137 AM CST Sat Mar 13 2021
KSZ030-044-045-064-131830-
Hodgeman KS-Trego KS-Lane KS-Ness KS-
1137 AM CST Sat Mar 13 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY...NESS...
NORTHERN HODGEMAN...SOUTHEASTERN TREGO AND EASTERN LANE COUNTIES
UNTIL 1230 PM CST...
At 1137 AM CST, Doppler radar was tracking a strong thunderstorm 8
miles south of Beeler, moving northeast at 55 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Ness City, Dighton, Jetmore, Bazine, Ransom, Utica, Alamota,
Brownell, Cedar Bluff, Beeler, Pendennis and Arnold.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3883 9960 3822 9959 3800 9995 3849 10050
3864 10040
TIME...MOT...LOC 1737Z 210DEG 48KT 3832 10016
SUGDENSpecial Weather Statement
National Weather Service Dodge City KS
1152 AM CST Sat Mar 13 2021
KSZ064-078-131830-
Hodgeman KS-Ford KS-
1152 AM CST Sat Mar 13 2021
...SPECIAL WEATHER STATEMENT...
At 1151 AM CST, Doppler radar was tracking a strong thunderstorm near
Dodge City, moving northeast at 50 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Dodge City, Gray, Jetmore, Spearville, Hanston, Wright and Ft. Dodge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3767 9999 3776 10018 3822 10003 3826 9966
3800 9957
TIME...MOT...LOC 1751Z 210DEG 44KT 3777 10006
SUGDENSpecial Weather Statement
National Weather Service Dodge City KS
1201 PM CST Sat Mar 13 2021
KSZ061-062-074-075-131845-
Stanton KS-Kearny KS-Hamilton KS-Grant KS-
1201 PM CST Sat Mar 13 2021
...SPECIAL WEATHER STATEMENT...
At 1201 PM CST/1101 AM MST/, Doppler radar was tracking strong
thunderstorms along a line extending from 9 miles north of Syracuse
to 8 miles southwest of Ulysses. Movement was north at 55 mph.
Half inch hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Ulysses, Lakin, Syracuse, Deerfield, Kendall, Hickok and Big Bow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3826 10115 3757 10109 3739 10146 3739 10148
3826 10204
TIME...MOT...LOC 1801Z 197DEG 46KT 3811 10181 3747 10143
SUGDENThe Dodge City radar (KDDC), 116 km away, was scanning. The volume nearest the first event began at 18:03 UTC.
4 heavy rain, 1 tornado, 1 flood. Local standard time, as filed.
Rainfall of 2.50 was observed.
Rainfall of 4.50 inches was observed.
Rainfall of 2.60 inches was observed.
Rainfall of 2.10 inches was observed.
The thunderstorm that produced this NNW moving tornado became surface based as it moved across the surface warm front. Surface temperatures at the time may have been around 50 degrees. That is pretty unusual for this part of the world at night in March.
There was low lying flooding near Big Creek.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2021Every state in 2021This day in weather historyThe tornado archive for Kansas, 2021Warnings in Kansas, March 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952014, 952015, 952017, 952016, 951430, 952013.